Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 75, NWS Bismarck, ND

July 20, 20174 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2017, 3:19 PM MDT for 4 counties in North Dakota. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2017, 3:19 PM MDT (21:19 UTC)
Expired
Jul 20, 2017, 4:15 PM MDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dunn County, ND, McKenzie County, ND, McLean County, ND, Mountrail County, ND

The radar

The Minot AFB radar (KMBX), 162 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 3:19 PM MDTHAIL 1.510 Sse Watford City, NDRELAYED VIA SOCIAL MEDIA.
Jul 20, 3:24 PM MDTHAIL 1.2510 S Watford City, NDMOSTLY QUARTERS WITH SOME HALF DOLLARS.
Jul 20, 4:23 PM MDTTSTM WND DMGHalliday, NDDEPUTY REPORTS MULTIPLE SNAPPED POWER POLLS IN HALLIDAY. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:50 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

908 
WUUS53 KBIS 202119
SVRBIS
NDC025-053-055-061-202215-
/O.NEW.KBIS.SV.W.0075.170720T2119Z-170720T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
419 PM CDT THU JUL 20 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Central Dunn County in southwestern North Dakota...
  Northwestern McLean County in south central North Dakota...
  Southeastern McKenzie County in northwestern North Dakota...
  Southeastern Mountrail County in northwestern North Dakota...

* Until 515 PM CDT/415 PM MDT/

* At 417 PM CDT/317 PM MDT/, a severe thunderstorm was located 6
  miles west of Mandaree, or 22 miles east of Watford City, moving 
  east at 25 mph. Another severe thunderstorm was located over the 
  South Unit of Theodore Roosevelt National Park, moving east at 35 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Mandaree around 430 PM CDT. 

Other locations impacted by this severe thunderstorm include Skunk
Creek Bay Recreation Area, Twin Buttes, Pouch Point Recreation Area,
Deep Water Creek Recreation Area, Oakdale, Parshall Bay Recreation
Area and Johnsons Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Sakakawea, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4789 10312 4794 10204 4757 10210 4757 10220
      4733 10221 4733 10214 4728 10215 4732 10303
      4733 10304 4733 10309 4773 10334
TIME...MOT...LOC 2117Z 258DEG 23KT 4772 10282 

HAIL...1.00IN
WIND...60MPH
 
$$

VINING
1 follow-up statement
335 
WWUS53 KBIS 202141
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
441 PM CDT THU JUL 20 2017

NDC025-053-055-061-202215-
/O.CON.KBIS.SV.W.0075.000000T0000Z-170720T2215Z/
Dunn ND-McLean ND-McKenzie ND-Mountrail ND-
441 PM CDT THU JUL 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM
CDT/415 PM MDT/ FOR CENTRAL DUNN...NORTHWESTERN MCLEAN...SOUTHEASTERN
MCKENZIE AND SOUTHEASTERN MOUNTRAIL COUNTIES...

At 439 PM CDT/339 PM MDT/, a severe thunderstorm was located over 
Mandaree, or 25 miles north of Killdeer, moving east at 25 mph. 
Another severe thunderstorm was located west of Little Missouri 
State Park, and west of Oakdale, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Killdeer, Halliday, Dunn Center, Dodge, Mandaree, Indian Hills
Recreation Area, Little Missouri State Park, Mckenzie Bay Recreation
Area, Pouch Point Recreation Area, Deep Water Creek Recreation Area,
Oakdale, Skunk Creek Bay Recreation Area, Twin Buttes, Parshall Bay
Recreation Area and Johnsons Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Sakakawea, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4789 10312 4794 10204 4757 10210 4757 10220
      4733 10221 4733 10214 4728 10215 4732 10303
      4733 10304 4733 10309 4773 10334
TIME...MOT...LOC 2139Z 260DEG 21KT 4774 10266 

HAIL...1.00IN
WIND...60MPH
 
$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:54 PM MDT, 25 minutes earlier.

Area forecast discussion, Jul 20, 2:54 PM MDT, 25 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
354 PM CDT Thu Jul 20 2017

.SHORT TERM...(This evening through Friday)
Issued at 214 PM CDT Thu Jul 20 2017

Water vapor imagery shows a mid-level impulse sliding eastward
through Montana over the axis of a southern plains high. At the
surface a deepening low was found over southeastern Montana with
strong southerly flow centered over the Montana/North Dakota
border. Steep mid-level lapse rates, surface dew points reaching
the low 60s, and cross-boundary effective bulk shear in the 40-50
knot range has built an environment ample for supercells across
western North Dakota. Currently convection has initiated in an
area of 850 mb warm air advection over the northwestern corner of
the state. Convection-allowing models have consistently depicted
further development along a surface convergence zone over far
western North Dakota where a cumulus field has started to
develop. With the strong deep layer shear profile and inverted V
signatures on the western forecast soundings, large hail and
damaging winds will be the main threats for any storm that forms
in this area, especially early in its life cycle. A non-zero
tornado risk does exist, highlighted by the SPC Day One update.
Convective activity will shift eastward into the evening hours
with likelihood for severe modes decreasing as storms move into
central North Dakota. Showers and thunderstorms will be possible
through the overnight hours, especially north central on the nose
of a strengthening low level jet.

Friday...a closed upper level low will meander east over the
southern Canadian Prairie, shifting a surface boundary eastward
through the state. A seasonably moist warm sector and strong bulk
shear values will allow for another possible round of severe
weather, especially for central and eastern North Dakota. The 850
mb thermal ridge axis stays centered over the upper high plains
until later in the evening, keeping high temperatures in the 80s
and 90s across the state.

.LONG TERM...(Saturday through Thursday)
Issued at 214 PM CDT Thu Jul 20 2017

As the previously mentioned Canadian low exits the area early
Saturday, flow shifts to the northwest with a surface high
moving in, leading to a dry post-frontal environment and gusty
surface winds. 12Z global model runs mostly agree on northwesterly
flow shifting out by the beginning of the week, showing signals
of a somewhat active pattern and above average temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 PM CDT Thu Jul 20 2017

VFR conditions will prevail across western and central ND this
afternoon. However, thunderstorms may develop across western
ND along a surface pressure trough this afternoon, and could
then move into central ND by this evening (although we are not
confident they will survive that far eastward). A few strong to
severe thunderstorms may be possible with large hail and damaging
winds.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AE
LONG TERM...AE
AVIATION...JV
Hazardous weather outlook, Jul 20, 1:37 PM MDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
237 PM CDT Thu Jul 20 2017

NDZ001>003-009>011-017>021-031>034-040>045-211945-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-
237 PM CDT Thu Jul 20 2017 /137 PM MDT Thu Jul 20 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible across western into portions of
central North Dakota this afternoon into this evening. The main
threat would be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible across central North Dakota on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Spotter activation may be needed again on Friday over central
North Dakota.

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-211945-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh-
Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
237 PM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible late this afternoon into this
evening. Some storms may become strong, with some isolated severe
storms possible. If a storm becomes severe, large hail and
damaging wind gusts will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible across central North Dakota on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters could be needed tonight, and again Friday afternoon and
evening.

In the hours before

Special weather statement, Jul 20, 12:47 PM MDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Bismarck ND
147 PM CDT THU JUL 20 2017

NDZ009-201930-
Williams-
147 PM CDT THU JUL 20 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WILLIAMS COUNTY UNTIL
230 PM CDT...

At 147 PM CDT, a strong thunderstorm was located 12 miles west of
Williston, moving east at 40 mph.

Winds gusts to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Williston, Ray, Epping, Bonetrail, Wheelock, White Tail Bay
Recreation Area, Lewis And Clark State Park, Spring Brook and
Blacktail Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4843 10404 4852 10308 4813 10301 4814 10304
      4813 10309 4815 10310 4813 10321 4809 10325
      4809 10359 4811 10361 4812 10359 4813 10359
      4811 10364 4812 10369 4810 10374 4810 10404
TIME...MOT...LOC 1847Z 268DEG 37KT 4822 10387

HEINERT
Special weather statement, Jul 20, 1:31 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Bismarck ND
231 PM CDT THU JUL 20 2017

NDZ002-009-010-017-202015-
McKenzie ND-Mountrail ND-Williams ND-Burke ND-
231 PM CDT THU JUL 20 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL BURKE...
NORTHEASTERN MCKENZIE...EAST CENTRAL WILLIAMS AND WESTERN MOUNTRAIL
COUNTIES UNTIL 315 PM CDT...

At 229 PM CDT, Doppler radar was tracking strong thunderstorms from
7 miles southeast of Ray, to 5 miles northwest of Keene, moving
northeast at 45 mph.

Half inch hail and wind gusts to 50 mph will be possible with
these storms.

Locations impacted include...
Stanley, New Town, Tioga, Ray, Powers Lake, Ross, Lostwood, Belden,
Van Hook Park, 4 Bears Lodge, White Earth, Keene, White Earth Bay
Recreation Area, Charlson, White Tail Bay Recreation Area and Tobacco
Garden Bay Recreation Area.

If you are on or near Lake Sakakawea, get out of the water and move
indoors or inside a vehicle. Remember, If you can hear thunder, you
are close enough to be struck by lightning. Do not be caught on the
water in a thunderstorm.

Campers should move to a sturdy shelter until these storms pass.

&&

LAT...LON 4792 10318 4832 10319 4866 10243 4794 10214
TIME...MOT...LOC 1929Z 235DEG 37KT 4829 10301

VINING
Local storm report, Jul 20, 3:03 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
403 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             7 E SATHER DAM          47.67N 103.65W
07/20/2017  E1.00 INCH       MCKENZIE           ND   PUBLIC

            ALSO ESTIMATED 40-50 MPH WIND GUSTS. MOSTLY
            PEA SIZE HAIL WITH A FEW AS BIG AS QUARTERS.
            HAIL LASTED ABOUT 2 MINUTES.

&&

ZH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:59 AM MDTSpecial Weather StatementBISPierce31 min
Jul 20, 4:36 AM MDTSpecial Weather StatementBISPierce24 min
Jul 20, 12:47 PM MDTSpecial Weather StatementBISWilliams43 min
Jul 20, 1:31 PM MDTSpecial Weather StatementBISMountrail44 min
Jul 20, 2:15 PM MDTSevere Thunderstorm WarningBISMcKenzie60 min
Jul 20, 2:49 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie56 min
Jul 20, 3:27 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope, Stark63 min
Jul 20, 3:56 PM MDTSpecial Weather StatementBISPierce49 min
Jul 20, 4:05 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark55 min
Jul 20, 4:17 PM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer58 min
Jul 20, 4:33 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope57 min
Jul 20, 5:01 PM MDTSevere Thunderstorm WarningBISGrant, Morton, Stark59 min
Jul 20, 5:13 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Morton, Oliver, Stark33 min
Jul 20, 5:29 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Grant, Hettinger, Slope, Stark61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.